Puerto Rico, 2017

Flash Flooding and Flooding in Puerto Rico, August 20, 2017

August 20, 2017 · NWS SJU · 23 events in 7 counties and zones

A strong tropical wave moving across the region produced heavy shower and thunderstorm activity across most of PR.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A strong tropical wave moving across the region produced heavy shower and thunderstorm activity across most of PR.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Aug 20, 5:15 AM AST, 6 hours 59 minutes earlier.

Area forecast discussion, Aug 20, 5:15 AM AST, 6 hours 59 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
515 AM AST Sun Aug 20 2017

.SYNOPSIS...Weak waves will continue to pass through the area even
as high pressure weaken after Monday. High pressure will return to
the northeast central Atlantic to reinvigorate the easterly trade
winds. Bands of good moisture will accompany the tropical waves
bringing scattered showers to the area. The best moisture of the
week is expected today.

&&

.SHORT TERM...Today through Tuesday...
Scattered showers were observed across the U.S. Virgin Islands,
Vieques, Culebra as well as across the eastern and northern
sections of Puerto Rico during the overnight hours. This activity
was associated with the leading edge of an area of low pressure
which was located north of the U.S. Virgin Islands early this
morning. This area of low pressure is producing a big area of
showers and thunderstorms extending for a few hundred miles
eastward. Latest satellites images indicated plenty of moisture
associated with this system and that will continue to propagate
westward throughout the day. As a result, the combination of the
available moisture with strong daytime heating and orographic
effects will be sufficient to produce scattered to numerous
showers with thunderstorms this afternoon across most of the
islands. The heaviest activity will occur across the San Juan
metropolitan area and across the Cordillera Central of Puerto
Rico. As prevailing winds shift more southeasterly, the shower
and thunderstorm activity will move northwest affecting mainly the
northern half of Puerto Rico later in the afternoon hours.
Periods of heavy rainfall with frequent lightning and strong gusty
winds can be expected. Urban and small stream flooding will be
likely this afternoon across these areas.

By late tonight into Monday, a drier air mass is expected to move
across the region from the east. Therefore, limited shower activity
is expected to occur during this period. Shower and thunderstorm
development can be expected once again Monday afternoon, but only
across the western interior and west sections of Puerto Rico. At
this time, looks like the rest of Puerto Rico will only see some
passing showers from time to time. An area of low level moisture is
expected to affect the region Tuesday.

.LONG TERM...Wednesday through Sunday...
A north-south oriented TUTT will move through the southern
Caribbean during the last part of the week but winds aloft will
remain mostly below 20 knots in the forecast area. The next
tropical wave moves through on Wednesday and another band of
moisture moves through on Saturday followed by another wave on the
Sunday after. This, local effects, and generally favorable low-
level moisture will keep scattered showers and thunderstorms in
the forecast area-wide with showers and thunderstorms likely each
afternoon in western Puerto Rico, but upper level dynamics will
remain limited through the period, offering little support for
more organized convection. Current GFS does not develop any more
tropical cyclones east of the forecast area through Sunday.

&&

.AVIATION...Mainly VFR conditions will prevail across most TAF sites
through at least 20/16Z. Periods of MVFR conditions can be expected
in and around TNCM and TKPK through at least 20/18Z. Meanwhile,
Periods of MVFR conditions with mountain obscurations can be
expected across TJSJ, TJMZ and TJBQ from 20/16Z through 20/22Z in
SHRA/TSRA. VCSH can be expected elsewhere. Winds becoming east
southeast below FL130 til 21/00Z. Max winds till then E at 25 kt
from FL320-400.

&&

.MARINE...Seas still at or above 7 feet at the outer buoy and
likely extending south in the forecast area this morning, but will
subside this afternoon. Seas will reach a minimum by Thursday and
are expected to be below 4 feet everywhere then. Winds increase
somewhat behind a passing ridge on Thursday causing seas to
increase.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  90  79  89  79 /  70  40  30  30
STT  88  81  90  81 /  50  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...Small Craft Advisory until 2 PM AST Monday for Atlantic Waters
     of Puerto Rico and USVI from 10 NM to 19.5N.

&&

SHORT TERM...FC
LONG TERM....WS
Hazardous weather outlook, Aug 20, 5:48 AM AST, 6 hours 26 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
540 AM AST domingo 20 de agosto de 2017

AMZ710>745-PRZ001>013-210945-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Interior Central-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
540 AM AST domingo 20 de agosto de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas a traves de Puerto Rico, Culebra y
Vieques.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Viento...Se esperan vientos sostenidos en exceso de 24 mph
principalmente a traves de las aguas mar afuera del Atlantico.

.Olas...Se espera oleaje picado y peligroso de hasta 7 pies a
traves de la mayoria de las aguas excepto en las aguas cercanas
del oeste de Puerto Rico.

.Corrientes Marinas...Existe un riesgo de moderado de corrientes
marinas para la mayoria de las playas del norte y sureste de Puerto
Rico y para la mayoria de las playas de Vieques y Culebra.

.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de Puerto Rico, Vieques
y Culebra.

.Dias dos a siete...lunes a sabado

Se espera que el riesgo moderado a alto de corrientes marinas
continue durante los proximos dias. Indices de calor alcanzaran de
102 a 107 grados en algunas areas bajas durante la mayoria de las
tardes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos,
inundaciones, trombas marinas y corrientes marinas a la oficina del
Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-210945-
San Tomas, San John e Islas Adyacentes-Santa Cruz-
Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe-
540 AM AST domingo 20 de agosto de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia uno...Hoy y esta noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes
y breves vientos en rafagas hoy.

.Inundaciones...Lluvias fuertes podrian resultar en inundaciones
urbanas y de riachuelos.

.Olas...Se espera oleaje picado y peligroso de hasta 7 pies con a
traves de la mayoria de las aguas.

.Corrientes Marinas...Existe un riesgo moderado para la mayoria de
las playas de Santa Cruz.

.Calor...Temperaturas e indice de calor mas altas de lo normal se
esperan a lo largo de los sectores costeros de las Islas Virgenes
Americanas.

.Dias dos a siete...lunes a sabado

Se espera que el riesgo moderado de corrientes marinas continue
durante los proximos dias. Indices de calor alcanzaran de 102 a 107
grados en algunas areas bajas durante la mayoria de las tardes.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion generalizada de observadores, sin embargo,
se exhorta a los observadores a reportar fuertes vientos y
corrientes marinas a la oficina del Servicio Nacional de
Meteorologia en San Juan.

In the hours before

Special weather statement, Aug 20, 11:20 AM AST, 54 minutes before
Special Weather Statement
National Weather Service San Juan PR
1120 AM AST SUN AUG 20 2017

PRZ012-201600-
Culebra-
1120 AM AST SUN AUG 20 2017

...A STRONG THUNDERSTORM IS AFFECTING CULEBRA...

At 1119 AM AST, a strong thunderstorm was located near Culebra,
moving northwest at 15 mph. Winds in excess of 30 mph are possible
with this storm.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 1833 6526 1833 6527 1832 6525 1833 6524
      1832 6522 1831 6523 1832 6524 1830 6527
      1830 6528 1828 6529 1835 6534 1832 6531
      1834 6531 1833 6529 1834 6526
TIME...MOT...LOC 1519Z 126DEG 13KT 1839 6535

cam

The radar

The San Juan radar (TJUA), 35 km away, was scanning. The volume nearest the first event began at 16:15 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 6 flood, 3 heavy rain. Local standard time, as filed.

Flood, Carolina

When
August 20, 12:14 PM AST to 5:30 PM AST
Where
Carolina County, 3.47 mi NNW of Carolina to 3.42 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.417, -65.969

Flooding reported in Calle 34 in Barrio Villa Asturia.

Flash Flood, Carolina

When
August 20, 12:21 PM AST to 5:30 PM AST
Where
Carolina County, 4.57 mi NNW of Carolina to 4.53 mi NNW of Carolina
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
18.425, -65.988

State Police station personnel reported that police cars were stranded due to flooding.

Flash Flood, San Lorenzo

When
August 20, 1:41 PM AST to 5:45 PM AST
Where
San Lorenzo County, 2.99 mi NNW of San Lorenzo to 2.35 mi NNW of San Lorenzo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.189, -65.989

Flooding reported in the Parcelas de Quemados section.

Flood, Mayaguez

When
August 20, 2:09 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.37 mi WNW of Mayaguez to 1.36 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.207, -67.140

Flooding along Road PR-65 towards Road PR-108 across from Parque Los Proceres.

Flash Flood, Mayaguez

When
August 20, 2:17 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.17 mi W of Mayaguez to 1.13 mi WNW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.203, -67.138

People trapped in vehicle reported along Calle Martinez Nadal before Palacio de Recreacion y Deportes.

Flash Flood, Mayaguez

When
August 20, 2:25 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.57 mi SW of Mayaguez to 1.66 mi SSW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.181, -67.134

Flooding reported near residences located along Road PR-348 KM 1.6 near Camino Celestino Rodriguez in Barrio Rio Hondo.

Flash Flood, Patillas

When
August 20, 2:27 PM AST to 5:45 PM AST
Where
Patillas County, 1.49 mi SSW of Patillas to 1.63 mi SSW of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.000, -66.008

Flooding reported in residences located along Calle Esmeralda in the Urbanization of Villas de Patilla.

Flood, Mayaguez

When
August 20, 2:33 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.56 mi WSW of Mayaguez to 1.45 mi WSW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.193, -67.143

Flooding reported along Calle Alemany.

Flash Flood, Mayaguez

When
August 20, 2:38 PM AST to 4:45 PM AST
Where
Mayaguez County, 2.02 mi W of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.204, -67.151

Flooding reported in residence along Calle Montalvo located in Barrio Dulces Labios.

Flash Flood, Arroyo

When
August 20, 2:49 PM AST to 5:45 PM AST
Where
Arroyo County, 0.96 mi NW of Arroyo to 0.7 mi NW of Arroyo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
17.989, -66.061

Flooding reported along residences in Calle Amatista in the Urbanization of Las 500.

Heavy Rain, Caguas

When
August 20, 2:57 PM AST
Where
Caguas County, 1.98 mi WSW of Caguas to 1.74 mi WSW of Caguas
Reported by
Emergency Manager
Coordinates
18.188, -66.058

Landslide reported along Road PR-1 after Rancho de los Trovadores restaurant.

Flash Flood, Patillas

When
August 20, 2:58 PM AST to 5:45 PM AST
Where
Patillas County, 1.79 mi WSW of Patillas to 1.91 mi WSW of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.014, -66.026

Flooding reported in a residence in the Urbanization of Valles de Patillas.

Flood, Mayaguez

When
August 20, 3:02 PM AST to 4:45 PM AST
Where
Mayaguez County, 2.05 mi SW of Mayaguez to 2.06 mi SW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.179, -67.142

Flooding reported along Calle Juilo Martinez, located near Panaderia Sultan.

Flash Flood, Patillas

When
August 20, 3:13 PM AST to 5:45 PM AST
Where
Patillas County, 2.71 mi SE of Patillas to 2.16 mi SE of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
17.992, -65.971

Flooding reported in Road PR-758 NEAR KM 3 in Barrio Jacaboa.

Flash Flood, Patillas

When
August 20, 3:16 PM AST to 5:45 PM AST
Where
Patillas County, 2.79 mi WSW of Patillas to 2.82 mi WSW of Patillas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.002, -66.038

Flooding reported along Road PR-755 near KM 2.6 in Barrio Cacao Bajo.

Flash Flood, Mayaguez

When
August 20, 3:27 PM AST to 4:45 PM AST
Where
Mayaguez County, 3.23 mi SSW of Mayaguez to 3.4 mi SSW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.159, -67.144

Flooding reported on Road PR-2 where a person was trapped inside a vehicle.

Flood, Mayaguez

When
August 20, 3:42 PM AST to 4:45 PM AST
Where
Mayaguez County, 2.34 mi SW of Mayaguez to 2.43 mi SW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.180, -67.149

Flooding reported behind Leonardo's store and across from Centro Medico.

Heavy Rain, Mayaguez

When
August 20, 3:46 PM AST
Where
Mayaguez County, 2.24 mi S of Mayaguez to 1.77 mi SSW of Mayaguez
Reported by
Emergency Manager
Coordinates
18.168, -67.122

Mudslide reported along Road PR-348 KM 5.2 in Barrio Quebrada Grande, Sector La Clemencia.

Flash Flood, Mayaguez

When
August 20, 4:00 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.4 mi W of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.202, -67.141

Car flooded in Calle Mendez Vigo near Popular Center.

Flood, Mayaguez

When
August 20, 4:18 PM AST to 4:45 PM AST
Where
Mayaguez County, 1.66 mi W of Mayaguez to 1.67 mi W of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.203, -67.145

Flooding reported in Calle Candelaria in the Urbanization of Sabalos Gardens.

Flash Flood, Aguada

When
August 20, 4:19 PM AST to 7:00 PM AST
Where
Aguada County, 17.81 mi N of Aguada to 17.62 mi N of Aguada
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.377, -67.194

Person was swept away by a river that intersects Road PR-411 KM 2 in Barrio Guayabo, one mile from Pico de Piedra Beach.

Flash Flood, Mayaguez

When
August 20, 6:18 PM AST
Where
Mayaguez County, 2.37 mi SW of Mayaguez to 2.39 mi SW of Mayaguez
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
18.180, -67.150

Flooding reported in the apartments of the first level near a public residence in Jardines de Mayaguez Residence, located across the street from an Econo Supermarket.

Heavy Rain, Mayaguez

When
August 20, 6:21 PM AST
Where
Mayaguez County, 3.64 mi NW of Mayaguez to 3.58 mi NW of Mayaguez
Reported by
Emergency Manager
Coordinates
18.236, -67.160

Mudslide reported along Road PR-2 in direction towards Anasco, before the Mayaguez Veteran's Affairs Outpatient Clinic.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2017Every state in 2017This day in weather historyWarnings in Puerto Rico, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720516, 720511, 720493, 720495, 720502, 720476, 720485, 720490, 720492, 720433, 720430, 720425, 720475, 720474, 720472, 720414, 720412, 720380, 720480, 720401, 720407, 720478, 720378.